Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 10, NWS Des Moines, IA

August 24, 201614 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Aug 24, 2016, 3:51 AM CDT for 14 counties in Iowa. It took effect at Aug 24, 2016, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 3:51 AM CDT (08:51 UTC)
In effect from
Aug 24, 2016, 7:00 PM CDT
Expired
Aug 25, 2016, 3:48 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
2.8
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS63 KDMX 240851
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
351 AM CDT WED AUG 24 2016

...ADDITIONAL THUNDERSTORMS WITH A POTENTIAL FOR HEAVY RAIN WILL
EXIST ACROSS SOUTHERN IOWA TONIGHT...

.A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE STATE THROUGH THIS
EVENING. PERIODS OF THUNDERSTORMS WILL REDEVELOP ACROSS THE STATE
THIS AFTERNOON AND CONTINUE ACROSS THE SOUTH AND EAST TONIGHT.
THE COMBINATION OF MODERATE TO HEAVY RAINFALL FROM RECENT STORMS
PLUS THE STORMS EXPECTED TODAY AND TONIGHT WITH THE POTENTIAL FOR
MORE HEAVY RAIN HAS PROMPTED THE NEED FOR A FLASH FLOOD WATCH FOR
FAR SOUTHERN IOWA.

IAZ074-075-081>086-092>097-241700-
/O.NEW.KDMX.FF.A.0010.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...PELLA...KNOXVILLE...OSKALOOSA...
CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...
CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
351 AM CDT WED AUG 24 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... 
  SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING 
  AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...
   LUCAS...MAHASKA...MARION...MONROE...RINGGOLD...UNION AND 
  WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST 
  IOWA...ADAMS AND TAYLOR. 

* FROM THIS EVENING THROUGH THURSDAY MORNING

* THE COMBINATION OF RECENT HEAVY RAINFALL AND THE EXPECTATION OF
  ADDITIONAL STORMS WITH HEAVY RAINFALL IN EXCESS OF 2 INCHES WITH
  LOCALLY HIGHER AMOUNTS POSSIBLE MAY LEAD TO FLASH FLOODING.

* WATER MAY COVER ROADS AND RAPID RISES ON LOCAL STREAMS ARE
  POSSIBLE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

FAB

$$
4 follow-up statements
808 
WGUS63 KDMX 241706
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
1206 PM CDT WED AUG 24 2016

...THUNDERSTORMS WITH A POTENTIAL FOR HEAVY RAIN WILL EXIST
ACROSS SOUTHERN IOWA TONIGHT...

.A SLOW MOVING COLD FRONT WILL CONTINUE TO PUSH ACROSS THE STATE
THROUGH THIS AFTERNOON AND EVENING. PERIODS OF THUNDERSTORMS WILL
DEVELOP ACROSS THE STATE THIS AFTERNOON AND CONTINUE ACROSS THE
SOUTH AND EAST TONIGHT. THE COMBINATION OF RAINFALL FROM RECENT
STORMS PLUS EXPECTED STORMS TODAY AND TONIGHT WITH THE POTENTIAL
FOR MORE HEAVY RAIN HAS PROMPTED THE NEED FOR A FLASH FLOOD WATCH
FOR FAR SOUTHERN IOWA.

IAZ074-075-081>086-092>097-250115-
/O.CON.KDMX.FF.A.0010.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...PELLA...KNOXVILLE...OSKALOOSA...
CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...
CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
1206 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST 
  IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...
   APPANOOSE...CLARKE...DECATUR...LUCAS...MAHASKA...MARION... 
  MONROE...RINGGOLD...UNION AND WAYNE. IN SOUTHEAST IOWA...DAVIS 
  AND WAPELLO. IN SOUTHWEST IOWA...ADAMS AND TAYLOR. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* THE COMBINATION OF RECENT RAINFALL AND THE POSSIBILITY OF
  ADDITIONAL STORMS WITH HEAVY RAINFALL IN EXCESS OF 2 INCHES WITH
  LOCALLY HIGHER AMOUNTS POSSIBLE MAY LEAD TO FLASH FLOODING.

* WATER ISSUES BOTH IN TOWN AND OUTSIDE OF TOWN MAY
  OCCUR...INCLUDING COVERED ROADS...WASHED OUT GRAVEL ROADS AND
  RAPID RISES ON STREAMS ARE POSSIBLE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CURTIS
026 
WGUS63 KDMX 242128
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT WED AUG 24 2016

...THUNDERSTORMS WITH A POTENTIAL FOR HEAVY RAIN WILL EXIST
ACROSS SOUTHERN IOWA TONIGHT...

IAZ074-075-081>086-092>097-250530-
/O.CON.KDMX.FF.A.0010.160825T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...PELLA...KNOXVILLE...OSKALOOSA...
CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...
CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
428 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL IOWA...INCLUDING THE FOLLOWING AREAS...
  APPANOOSE...CLARKE...DECATUR...LUCAS...MAHASKA...MARION...
  MONROE...RINGGOLD...UNION AND WAYNE. IN SOUTHEAST IOWA...DAVIS
  AND WAPELLO. IN SOUTHWEST IOWA...ADAMS AND TAYLOR.

* THROUGH THURSDAY MORNING

* THE COMBINATION OF RECENT RAINFALL AND THE POSSIBILITY OF 
  ADDITIONAL STORMS WITH HEAVY RAINFALL IN EXCESS OF 2 INCHES 
  WITH LOCALLY HIGHER AMOUNTS POSSIBLE MAY LEAD TO FLASH 
  FLOODING. 

* WATER ISSUES BOTH IN TOWN AND OUTSIDE OF TOWN MAY OCCUR... 
  INCLUDING COVERED ROADS...WASHED OUT GRAVEL ROADS AND RAPID 
  RISES ON STREAMS ARE POSSIBLE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
076 
WGUS63 KDMX 250239
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT WED AUG 24 2016

IAZ074-075-081>084-092>094-250345-
/O.CAN.KDMX.FF.A.0010.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...PELLA...KNOXVILLE...OSKALOOSA...
CORNING...CRESTON...OSCEOLA...CHARITON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON
939 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND
SOUTHWEST IOWA HAS BEEN CANCELLED. THE THREAT OF HEAVY RAINFALL
HAS SUBSIDED.

$$

IAZ085-086-095>097-251045-
/O.CON.KDMX.FF.A.0010.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALBIA...OTTUMWA...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
939 PM CDT WED AUG 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL IOWA INCLUDING APPANOOSE...MONROE...
  WAYNE...DAVIS AND WAPELLO.

* UNTIL 7 AM CDT THURSDAY

* THE COMBINATION OF RECENT RAINFALL AND THE POSSIBILITY OF 
  ADDITIONAL STORMS WITH HEAVY RAINFALL IN EXCESS OF 2 INCHES 
  WITH LOCALLY HIGHER AMOUNTS POSSIBLE MAY LEAD TO FLASH 
  FLOODING. 

* WATER ISSUES BOTH IN TOWN AND OUTSIDE OF TOWN MAY OCCUR... 
  INCLUDING COVERED ROADS...WASHED OUT GRAVEL ROADS AND RAPID 
  RISES ON STREAMS ARE POSSIBLE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
192 
WGUS63 KDMX 250848
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT THU AUG 25 2016

...THREAT FOR FLASH FLOODING HAS ENDED...

IAZ085-086-095>097-251000-
/O.CAN.KDMX.FF.A.0010.000000T0000Z-160825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALBIA...OTTUMWA...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
348 AM CDT THU AUG 25 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND
SOUTHEAST IOWA HAS BEEN CANCELLED. A FEW SHOWERS AND THUNDERSTORMS
REMAIN POSSIBLE HOWEVER THE THREAT FOR HEAVY RAINFALL HAS ENDED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 12:40 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 12:40 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1240 AM CDT Wed Aug 24 2016

...Updated Aviation Discussion...

.SHORT TERM.../Tonight into Wednesday/
Issued at 258 PM CDT Tue Aug 23 2016

Concerns center around chance of precipitation, amount of
precipitation and chances for severe weather for this evening into
the overnight hours. MCV that has been ongoing all day has pushed
into NW IA from central NE this afternoon. Storms along the southern
portion of the line have intensified in the past hour or so and
expect further intensification as it moves ENE into north central
Iowa late this afternoon. MUCAPE values around 2-3K J/KG with much
of the CWA becoming uncapped in the next hour of so. Southerly flow
continues to pump moisture northward and seeing some surface
convergence in the wind field back to the west across ERN NE with
stronger deep moisture convergence in the SPC Mesoanalysis data.
Therefore expect majority of the activity through early evening to
be across the north, with additional development pushing into the
CWA toward this evening with peak heating and as the LLJ kicks in
later tonight and spread activity across the entire CWA. Shear still
on the lower end of the severe spectrum, however amount of
instability should still warrant decent chance for stronger storms
especially the threat of damaging winds.

Heavy rain threat still exists, although the widespread threat has
dwindled some and has shifted mainly to the northern CWA with this
activity expected this afternoon and possibility of additional
storms this evening. Greater chance of training storms this evening
as storm motion expected to be more west to east with backbuilding
possible as storms form along the nose of the LLJ. Have already had
rain rates of 2-3 inches in an hour or less with these afternoon
storms upstream and expect similar conditions into the evening. Will
refrain from any flash flood watch however at this time as evening
rainfall could end up being further south than the heavier rain this
afternoon.

Storms to linger into the late night hours and should exit the CWA
toward early/mid Wednesday morning. Frontal boundary to stall across
the south with additional development possible across the southern
CWA Wednesday afternoon.

.LONG TERM.../Wednesday Night through Tuesday/
Issued at 258 PM CDT Tue Aug 23 2016

|The synoptic H300 CONUS weather pattern will vary little over the
next week with blocking high pressure over the southeast US and a
subsequent upstream trough over the western states. This will place
Iowa in broad southwest to westerly flow through the period with
periodic chances of storms. Models are in good agreement on the
placement of the surface boundary across south central and
southeastern Iowa at the onset of the period Wednesday night. Heavy
rainfall will be the primary threat through the overnight hours with
ample moisture pooling along the boundary with PWATS around 1.9 to
2.0 inches and warm cloud depths of 12-13 kft. With the 500 mb flow
parallel to the boundary orientation, cell training is somewhat of a
concern. However, uncertainty lies in the coverage of storms along
the front with little in the way of linear frontogenetical forcing.
This may result in storms being more scattered in coverage and tied
H500 vort max that is progged to move through during the 00-12Z
Thu timeframe.

The boundary will only slowly drift southward through the day on
Thursday owing to the lack of upper level support. This southward
push will be aided by a weak area of high pressure that will be
centered over the CWA Friday morning. A 400mb PV anomaly currently
discernible on water vapor imagery near Yakutat, AK, will progress
southeastward over the course of the week and eject eastward over
the Northern Plains Friday and Saturday. The nearly stationary front
over the lower Missouri River valley will lift back northward into
Iowa early Saturday in response to lee cyclogenesis over the High
Plains and bring with it the chance for showers and thunderstorms
for much of the weekend. POP model confidence wanes into the weekend
given the weak flow pattern and nebulous nature of the upper level
disturbances. Temperatures for the extended should be near seasonal
norms given then somewhat zonal flow pattern.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1240 AM CDT Wed Aug 24 2016

Periods of storms across TAF locations through about 15Z although
they will be scattered and KFOD and KALO may very well miss much of
the activity.  Redevelopment will occur mainly over Southern/Eastern
TAF locations from 23Z through 25/06Z.  IFR cigs will become fairly
widespread then become MVFR by 15Z and VFR after 17Z. MVFR cigs will
return with storms over Southern locations tonight. A Southerly wind
will switch to the NW through the day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Beerends
LONG TERM...Skow
AVIATION...FAB
Hazardous weather outlook, Aug 23, 3:46 PM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT TUE AUG 23 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
346 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS CONTINUE ACROSS THE AREA TONIGHT. AN
ISOLATED STRONG TO SEVERE STORM WILL BE POSSIBLE THROUGH THE
EVENING HOURS. DAMAGING WIND WILL BE THE MAIN SEVERE THREAT
THROUGH THE EVENING HOURS WITH LARGE HAIL A SECONDARY THREAT. HEAVY
RAINFALL IS ALSO POSSIBLE WITH STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS AREAS SOUTH OF
INTERSTATE 80 WEDNESDAY AND ACROSS THE ENTIRE AREA FRIDAY NIGHT
THROUGH THE WEEKEND. A FEW SEVERE STORMS AND THE THREAT FOR HEAVY
RAINFALL ARE POSSIBLE FAR SOUTH ON WEDNESDAY. THE SEVERE AND HEAVY
RAIN THREATS FOR STORMS LATER IN THE WEEK THROUGH THE WEEKEND WILL
BE BETTER DETERMINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
WEDNESDAY.

MJB

In the hours before

Local storm report, Aug 23, 10:57 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       MASON CITY              43.16N 93.20W
08/23/2016  M1.71 INCH       CERRO GORDO        IA   CO-OP OBSERVER

            KIMT TV.

&&

BF
Special weather statement, Aug 23, 10:57 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT TUE AUG 23 2016

IAZ070-071-081-240500-
CASS IA-ADAIR IA-ADAMS IA-
1057 PM CDT TUE AUG 23 2016

...STRONG WINDS AND HEAVY RAIN TO IMPACT CASS...ADAIR...AND
ADAM COUNTIES THROUGH MIDNIGHT...

AT 1055 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF WALNUT TO NEAR GRISWOLD
TO NEAR MACEDONIA. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...LAKE ICARIA...ANITA...LEWIS...MASSENA...
CUMBERLAND...BRIDGEWATER...MARNE...WIOTA...CARBON...LAKE ICARIA STATE
PARK...LAKE ANITA STATE PARK...COLD SPRINGS STATE PARK...GRISWOLD
PARK...ATLANTIC MUNICIPAL AIRPORT AND ANITA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4147 9515 4142 9454 4110 9463 4094 9493
      4116 9493 4116 9516
TIME...MOT...LOC 0355Z 283DEG 27KT 4139 9519 4122 9523 4114 9538

PODRAZIK
Special weather statement, Aug 23, 11:45 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT TUE AUG 23 2016

IAZ006-007-240545-
WORTH IA-WINNEBAGO IA-
1145 PM CDT TUE AUG 23 2016

...TRAINING STORMS WITH HEAVY RAIN OVER FAR NORTHERN IOWA...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR NORTHWOOD...MOVING EAST AT 25 MPH WITH VERY HEAVY RAIN. THESE
STORMS WILL CONTINUE TO TRACK OVER THE SAME LOCATION AND MAY LEAD TO
FLASH FLOODING DURING THE OVERNIGHT HOURS.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWOOD...LAKE MILLS...MANLY...EMMONS...RICE LAKE...BUFFALO
CENTER...THOMPSON...PLYMOUTH...LELAND...KENSETT...GRAFTON...
HANLONTOWN...RAKE...JOICE...SCARVILLE...BOLAN...LAKE MILLS MUNICIPAL
AIRPORT...RICE LAKE STATE PARK...HOGSBACK WILDLIFE AREA AND NORTHWOOD
MUNICIPAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4325 9303 4325 9313 4334 9397 4350 9395
      4350 9302
TIME...MOT...LOC 0443Z 268DEG 24KT 4341 9334

PODRAZIK
Special weather statement, Aug 24, 12:11 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT WED AUG 24 2016

IAZ071-072-081>083-092-093-240615-
TAYLOR IA-UNION IA-MADISON IA-ADAIR IA-RINGGOLD IA-ADAMS IA-
CLARKE IA-
1211 AM CDT WED AUG 24 2016

...STRONG LINE OF STORMS WITH VERY HEAVY RAIN OVER SOUTHERN IOWA...

AT 1210 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF GREENFIELD TO 8
MILES NORTH OF LENOX TO 7 MILES SOUTHEAST OF VILLISCA. MOVEMENT WAS
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESTON...WINTERSET...GREENFIELD...STUART...EARLHAM...LENOX...GREEN
VALLEY LAKE...AFTON...ADAIR...FONTANELLE...ORIENT...CLEARFIELD...
LORIMOR...DIAGONAL...PRESCOTT...MACKSBURG...CROMWELL...ARISPE...
SHARPSBURG AND SHANNON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4079 9493 4085 9493 4100 9466 4150 9463
      4150 9395 4098 9400 4077 9442
TIME...MOT...LOC 0510Z 272DEG 26KT 4140 9454 4101 9457 4084 9489

PODRAZIK
Special weather statement, Aug 24, 12:49 AM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT WED AUG 24 2016

IAZ071>073-082-083-092>094-240630-
TAYLOR IA-WARREN IA-DECATUR IA-UNION IA-MADISON IA-ADAIR IA-
RINGGOLD IA-CLARKE IA-
1249 AM CDT WED AUG 24 2016

...STRONG WINDS AND HEAVY RAIN MOVING EAST ACROSS SOUTHERN
IOWA...

AT 1248 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF GREEN VALLEY LAKE
TO 10 MILES SOUTH OF CRESTON TO 9 MILES NORTH OF ATHELSTAN TO NEAR
HOPKINS.
MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OSCEOLA...LEON...MOUNT AYR...LAMONI...SUN VALLEY LAKE...LAKESIDE
CASINO...AFTON...MURRAY...NEW VIRGINIA...TRURO...CLEARFIELD...
LORIMOR...DIAGONAL...KELLERTON...GRAND RIVER...VAN WERT...GARDEN
GROVE...DAVIS CITY...WOODBURN AND DECATUR CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4057 9482 4092 9437 4130 9427 4127 9379
      4116 9356 4058 9356
TIME...MOT...LOC 0548Z 280DEG 28KT 4123 9421 4092 9429 4071 9454 4058
9472

PODRAZIK
Local storm report, Aug 24, 2:06 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
206 AM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       GRAFTON                 43.33N 93.06W
08/24/2016  M3.88 INCH       WORTH              IA   TRAINED SPOTTER

            STORM TOTAL RAINFALL SINCE EARLY TUE
            EVENING.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:36 PM CDTSpecial Weather StatementDMXWinnebago24 min
Aug 23, 10:57 PM CDTSpecial Weather StatementDMXCass63 min
Aug 23, 11:08 PM CDTSevere Thunderstorm WarningDMXAdams, Cass37 min
Aug 23, 11:45 PM CDTSpecial Weather StatementDMXWinnebago, Worth60 min
Aug 24, 12:11 AM CDTSpecial Weather StatementDMXAdair, Madison, Union64 min
Aug 24, 12:29 AM CDTFlash Flood WarningDMXWinnebago, Worth6 hr
Aug 24, 12:49 AM CDTSpecial Weather StatementDMXClarke, Decatur, Ringgold, Union41 min
Aug 24, 12:59 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union46 min
Aug 24, 5:02 PM CDTSpecial Weather StatementDMXMadison43 min
Aug 24, 6:24 PM CDTSpecial Weather StatementDMXMarion66 min
Aug 24, 6:32 PM CDTSpecial Weather StatementDMXMahaska43 min
Aug 24, 6:51 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion24 min

Nearby

Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.